Colorado, 2015Flash Flood and Hail in Colorado, July 30, 2015
July 30, 2015 · NWS GLD · 5 events in 2 counties and zones
During the late afternoon a severe thunderstorm moved south across western Yuma county into central Kit Carson county. Near Joes estimated 80 MPH winds snapped three to four inch diameter tree branches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon a severe thunderstorm moved south across western Yuma county into central Kit Carson county. Near Joes estimated 80 MPH winds snapped three to four inch diameter tree branches. The high winds caused rain to be driven in between the windows and the wall into the house. Intense, heavy rainfall from the storm also led to flash flooding near the same location, where at least a foot of water was flowing over a low point in the road. In Joes the storm blew down several trees approximately twelve inches in diameter. Later the storm produced an estimated 65 MPH winds at Stratton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 4:21 PM MST, 29 minutes earlier.
Area forecast discussion, Jul 30, 4:21 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT THU JUL 30 2015
.UPDATE...
ISSUED AT 430 PM MDT THU JUL 30 2015
ISSUED A QUICK UPDATE TO ADJUST COVERAGE AND THUNDERSTORM TIMING
MOVING INTO THE EASTERN COLORADO COUNTIES. THE WRF MODELS SEEM TO
BE HAVING THE BEST HANDLE ON THE CURRENT CONVECTIVE MODE...HOWEVER
PRECIPITATION IN THE MODELS ARE 3-6 HOURS LATE IN DEVELOPMENT.
STORMS MAY DISSIPATE EARLIER THAN ANTICIPATED DUE TO THE EARLIER
DEVELOPMENT...BUT WILL LEAVE IN PRECIPITATION CHANCES AFTER
MIDNIGHT MDT FOR NOW.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 200 PM MDT THU JUL 30 2015
EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOWS BROAD RIDGE
ACROSS THE SOUTHERN PLAINS EXTENDING ACROSS THE CENTRAL ROCKIES AND
ACROSS THE GREAT BASIN. NW FLOW IS IN PLACE ACROSS THE NORTHERN
PLAINS AND GREAT LAKES REGIONS. A WEAK RIPPLE IN THE HEIGHT FIELD IS
DEPICTED OVER NW KANSAS WITH A STRONGER PV HEIGHT ANOMALY OVER NEW
MEXICO AND STRONGER SIGNAL IN WV IMAGERY. AT THE SURFACE LOW
PRESSURE HAS DEVELOPED ACROSS EASTERN COLORADO WITH A STATIONARY
FRONT EXTENDING FROM THE SW TO NE TOWARDS THE NEBRASKA PANHANDLE.
HIGH PRESSURE IS IN PLACE ACROSS THE CENTRAL PLAINS AND CENTRAL
MISSISSIPPI RIVER VALLEY.
THIS AFTERNOON-TONIGHT...CAPE VALUES IN THE 1500-2500 J/KG RANGE ARE
CURRENTLY IN PLACE WITH HIGHER TD VALUES (UPPER 50S TO MID 60S).
RAP/HRRR INDICATE CAP ALREADY WEAKENED...AND THUNDERSTORM ACTIVITY
MAY BEGIN TO DEVELOP ALONG WEAK CONVERGENCE ZONE NEAR SURFACE
TROUGH/STATIONARY FRONT IN EASTERN COLORADO. GUIDANCE GENERALLY
SHOWS BETTER PRECIP SIGNAL IN THIS AREA. VERY WEAK LIFT IS IN PLACE
AND AT THIS POINT COVERAGE LOOKS TO BE ISOLATED TO WIDELY SCATTERED
THROUGH TONIGHT. THERE WILL BE SOME WAA THROUGH THE NIGHT WHICH
COULD SUPPORT CONTINUED DEVELOPMENT...HOWEVER WITH BEST FORCING
OUTSIDE OUR CWA...NOT A LOT OF CONFIDENCE. I LIMITED POPS TO 15-24
RANGE (SLIGHT CHANCE). WITH WEAK SHEER PROFILES IN PLACE...LIMITED
FORCING...AND MID LEVEL LAPSE RATES MAINLY LESS THAN 7 C/KM
THUNDERSTORM ACTIVITY IS NOT EXPECTED TO BECOME ORGANIZED.
FRIDAY...SURFACE TROUGH SHIFTS EAST TO BE CENTERED ROUGHLY OVER OUR
CWA AND MAY ACT AS A FOCUS/INITIATION POINT FOR AFTERNOON
THUNDERSTORM ACTIVITY. BEST UPPER LEVEL SUPPORT IS IN THE MORNING
OUTSIDE OUR CWA...WITH POSSIBLY LESS UPPER LEVEL SUPPORT FRIDAY
AFTERNOON THAN TODAY. THERE SHOULD STILL BE ENOUGH
INSTABILITY/MOISTURE IN PLACE TO SUPPORT SOME THUNDERSTORM ACTIVITY
ALONG TROUGH AXIS...HOWEVER COVERAGE STILL APPEARS TO BE ISOLATED IN
NATURE. EFFECTIVE SHEER PROFILES AROUND 30KT AND CAPE VALUES 1500-
3000 J/KG COULD SUPPORT A FEW STRONGER STORMS HOWEVER LIKE TODAY
SEVERE THREAT APPEARS TO BE LOW. HIGH TEMPERATURES WILL BE SLIGHTLY
WARMER AND STILL SEASONAL WITH VALUES RANGING FROM THE UPPER 80S TO
LOWER 90S. A FEW MID 90 TEMPERATURES WILL BE POSSIBLE AT KMCK/KHLC.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 150 PM MDT THU JUL 30 2015
ABOVE NORMAL TEMPERATURES ARE ON TAP FOR THE ENTIRE TRI STATE
REGION...AS MAIN WEATHER FOCUS FOR THE EXTENDED PERIOD WILL CONCERN
AMPLIFIED H5/H7 RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...
SHIFTING EASTWARD INTO THE PLAINS REGION BY NEXT WEDNESDAY/THURSDAY.
EXPECTING BROAD WNW DOWNSLOPE FLOW AT 700/500 MB WITH RIDGE TO OUR
WEST...WITH RIDGE AXIS OVER THE PLAINS BY MIDWEEK NEXT WEEK. 850 MB
TEMPS DO RANGE FROM +28C UP TO +33C DURING THIS TIME...WITH WARMEST
SET TO OCCUR WED/THURS...COINCIDING WITH RIDGE AXIS SETTING UP OVER
THE AREA. WITH THESE CONDITIONS...DAYTIME HIGH TEMPERATURES WILL
RANGE IN THE LOWER TO MID 90S...AND OVERNIGHT LOWS IN THE LOW TO MID
60S.
THE AREA WILL ALSO SEE THE CHANCES FOR SHOWERS AND THUNDERSTORMS
DESPITE THE INCREASE TEMPS. SEVERAL SHORTWAVES MOVING DOWN ALONG THE
EAST SIDE OF THE MID-LEVEL RIDGE FRIDAY/FRIDAY NIGHT...NEXT MONDAY
INTO TUESDAY...AND AGAIN LATE WEDNESDAY INTO THURSDAY WHEN SURFACE
FRONT IS FOLLOWED BY TRAILING SHORTWAVE. CURRENT GFS A BIT MORE IN-
LINE WITH LATEST ECMWF...MAKING CONFIDENCE A BIT STRONGER IN KEEPING
CHANCE POPS FOR LATTER PORTION OF THE FORECAST. THE PUSH OF THE
UPPER RIDGE EASTWARD INTO THE PLAINS DOES PUT A BIT MORE EMPHASIS
FOR HIGHER POP CHANCES OVER EASTERN ZONES ON WEDNESDAY INTO
THURSDAY. AS WITH EXPECTED RAINFALL POTENTIAL...THE CLOUD COVER WITH
THESE EVENTS COULD IMPACT DAYTIME HIGHS/OVERNIGHT LOWS...ESPECIALLY
IN EASTERN ZONES AS WEEK PROGRESSES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 520 PM MDT THU JUL 30 2015
A DOME OF UPPER LEVEL HIGH PRESSURE WILL BRING VFR CONDITIONS FOR
BOTH KGLD AND KMCK DURING THE TAF PERIOD. LIGHT AND VARIABLE WINDS
WILL BE EXPERIENCED...AND ANY PREVAILING DIRECTION WILL MAINLY BE
OUT OF THE SOUTHEAST.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...MK
SHORT TERM...DR
LONG TERM...JN
AVIATION...MK
Hazardous weather outlook, Jul 30, 2:00 PM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT THU JUL 30 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
300 PM MDT THU JUL 30 2015 /400 PM CDT THU JUL 30 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND WEST OF THE COLORADO AND KANSAS STATE LINE THIS AFTERNOON AND
EVENING. LARGE HAIL UP TO ONE INCH AND STRONG WINDS WILL BE THE
MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 3:31 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT THU JUL 30 2015
COZ090-302245-
YUMA COUNTY CO-
431 PM MDT THU JUL 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
445 PM MDT...
AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF LONE STAR
TO 4 MILES NORTHWEST OF YUMA...AND MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4034 10263 4005 10260 4006 10279 4034 10279
TIME...MOT...LOC 2230Z 308DEG 17KT 4025 10287 4016 10279
LUNDQUIST
Special weather statement, Jul 30, 3:46 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 30 2015
COZ090-302300-
YUMA COUNTY CO-
446 PM MDT THU JUL 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
500 PM MDT...
AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR YUMA TO 16 MILES NORTH
OF COPE...AND MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
YUMA...ABARR AND HEARTSTRONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4027 10253 3980 10257 3983 10280 4028 10279
TIME...MOT...LOC 2246Z 281DEG 9KT 4016 10274 3990 10279
LUNDQUIST
Special weather statement, Jul 30, 4:17 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT THU JUL 30 2015
COZ090-302330-
YUMA COUNTY CO-
517 PM MDT THU JUL 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
530 PM MDT...
AT 517 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF COPE...OR 18 MILES SOUTH OF YUMA...MOVING EAST AT 5
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABARR AND HEARTSTRONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3999 10280 3996 10254 3969 10259 3971 10280
TIME...MOT...LOC 2317Z 283DEG 6KT 3986 10275
LUNDQUIST
Local storm report, Jul 30, 4:23 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD YUMA 40.12N 102.72W
07/30/2015 YUMA CO PUBLIC
WATER BEGINNING TO COVER THE ROAD IN YUMA CO.
&&
TLYNCHLocal storm report, Jul 30, 4:25 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLASH FLOOD 2 NW YUMA 40.14N 102.75W
07/30/2015 YUMA CO TRAINED SPOTTER
SPOTTER REPORTS 2.8 INCHES IN RAIN GUAGE IN 30 MINUTES.
&&
TLYNCHSpecial weather statement, Jul 30, 4:50 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT THU JUL 30 2015
COZ090-310015-
YUMA COUNTY CO-
550 PM MDT THU JUL 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
615 PM MDT...
AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF COPE...OR 24 MILES SOUTH OF YUMA...MOVING SOUTH AT
10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3986 10280 3990 10261 3973 10253 3964 10280
TIME...MOT...LOC 2350Z 340DEG 9KT 3977 10271
LUNDQUIST
Event by event
3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Yuma
- When
- July 30, 4:50 PM MST to 7:50 PM MST
- Where
- Yuma County, 0.9 mi ESE of Abarr to 0.92 mi ESE of Abarr
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.845, -102.704
Trained spotters reported the road was flooded with water running approximately 10 ft. across and over a foot deep. 2.05 inches of rainfall was measured at this location.
Thunderstorm Wind, Yuma
- When
- July 30, 4:55 PM MST to 5:15 PM MST
- Where
- Yuma County, 1.14 mi ESE of Abarr
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.841, -102.702
Several tree branches, approximately three to four inches in diameter, were blown down. Wind blown rain infiltrated the home around the window seams, causing damage inside.
Hail, Yuma
- When
- July 30, 5:20 PM MST to 5:23 PM MST
- Where
- Yuma County, Joes
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.650, -102.680
Thunderstorm Wind, Yuma
- When
- July 30, 5:20 PM MST to 5:23 PM MST
- Where
- Yuma County, Joes
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -102.680
Several trees, approximately twelve inches in diameter, were blown down. Part of a tin roof was peeled over. Power lines were blown down in town and a ten inch diameter dead tree was snapped off at the top while another was uprooted. 1.16 inches of rainfall was measured in Joes.
Thunderstorm Wind, Kit Carson
- When
- July 30, 6:23 PM MST
- Where
- Kit Carson County, 0.57 mi SSW of Stratton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.292, -102.604
Trained spotter estimated 65 MPH wind gusts with the storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 30 to 31, 20151 death · 1 event
- Damaging Winds in Mississippi, July 30, 2015$59,000 · 53 kt wind · 11 events
- Damaging Winds in New York, July 30, 2015$41,000 · 61 kt wind · 8 events
- Damaging Winds in Oklahoma, July 30, 2015$23,000 · 70 kt wind · 6 events
- Flash Flooding and Flood in Arizona, July 30 to 31, 20151 injured · $12,000 · 5 events
- Flash Flood and Hail in Nevada, July 30 to 31, 2015$16,000 · 61 kt wind · 4 events
- Damaging Winds in Louisiana, July 30, 2015$15,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 30, 20155 events
- Waterspouts in Gulf of Mexico, July 30, 20154 events
- Damaging Winds in District of Columbia, July 30, 2015$4,000 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 30, 20154 events
- Damaging Winds in Louisiana, July 30, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591364, 591390, 591384, 591393, 591398.